Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


interaction with Xenical?
Dec 24, 2002

I am taking videx ec 250mg in the am, viread 300mg in afternoon, and Sustiva 600mg bedtime. Would there be any interaction if I wanted to use Xenical for weight loss and reduction of cholestrol? I am 50lbs overweight, otherwise, I am healthy with no side effects from the meds. Thanks for your advice.

Response from Ms. Fields-Gardner

Getting in shape through bringing your weight into a healthy range is generally a good idea. While there haven't been investigations on interactions between anti-HIV medications and orlistat (Xenical), there are a few things to consider with your doctor before planning on weight loss with this product.

1. You will need to know if your body can handle a weight loss through calorie restriction (orlistat will cause a restriction is fat calories). To do this, get your body composition analyzed by a dietitian with access to such equipment. If it turns out that you are "sarcopenically" obese (that means you have not gained weight normally and may actually be "wasting" in the lean tissue compartments while your are overweight), then you should not consider this product. Any restriction in calories is likely to cause some loss of lean tissues along with fat.

2. The product is meant for use with a dietary plan. Have you tried a dietary plan (perhaps with some exercise) alone? And, are there other potential factors that may have contributed to your weight that should be treated first (hypothyroidism, for example)?

3. Are you taking cholesterol-lowering drugs? Pravastatin levels can increase when using orlistat and should be monitored.

While you are overweight by pounds, you may not be so overweight if you are muscular. It is certainly worth giving a try to diet and exercise before adding another medication into the mix. You will still need that as a part of your program because becoming fit is more than just a good weight.

If you and your health care provider agree that orlistat is an appropriate therapy for you, you should talk with a dietitian about the potential need for nutrient supplementation with water-soluble vitamins A,D,E,K and special considerations for other nutrients that depend on fat (such as calcium).

Best wishes!


Previous
stopping serostim
Next
Early Intervention

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement